Alert archive / Nevada / Special Weather Statements in 2014
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Aug 6, 2014, 12:20 PM PDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 12:20 PM PDT (19:20 UTC)
- Expired
- Aug 6, 2014, 1:00 PM PDT
- In force
- 40 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 189 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
468 WWUS85 KLKN 061920 SPSLKN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1220 PM PDT WED AUG 6 2014 NVZ040-062000- NORTHWESTERN NYE COUNTY NV- 1220 PM PDT WED AUG 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 100 PM PDT... AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KINGSTON...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN NYE COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3915 11714 3897 11710 3896 11734 3911 11737 TIME...MOT...LOC 1919Z 259DEG 3KT 3904 11725 $$ JR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:00 AM PDT, 10 hours 20 minutes earlier.
Area forecast discussion, Aug 6, 2:00 AM PDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 AM PDT WED AUG 6 2014 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NEVADA THROUGH WEDNESDAY EVENING...WITH ADDITIONAL FLOODING MOST LIKELY ACROSS NORTHERN AND NORTHWEST NEVADA. DRIER AIR WILL RESULT IN REDUCED THUNDERSTORM COVERAGE THURSDAY. MUCH DRIER WEATHER WILL RETURN TO NEVADA THIS WEEKEND AND NEXT WEEK. && .SHORT TERM...TODAY AND THURSDAY. UPPER LOW/TROUGH OVER NEVADA HAS INTERACTED WITH RICH MONSOON MOISTURE TO PRODUCE SIGNIFICANT FLOODING ACROSS NEVADA OVER THE PAST 12 HOURS. WIDESPREAD WRAPAROUND RAIN CONTINUES ACROSS NW ELKO COUNTY EARLY THIS MORNING, ROTATING SOUTH FROM IDAHO AROUND THE WEAK UPPER LOW. THIS RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF WEDNESDAY, ADDING TO THE 2-4 INCHES THAT HAS ALREADY FALLEN. AS SUCH, EXTENDED THE FLOOD WARNING THROUGH AT LEAST NOON FOR OWHYEE, MOUNTAIN CITY, JARBIDGE, WILDHORSE AREAS. ROCK/MUD SLIDES WILL BE POSSIBLE ACROSS NORTHERN ELKO COUNTY THROUGH THE DAY AS PERSISTENT RAIN FALLS ON SATURATED SOILS. EXTREMELY UNUSUAL AUGUST FOG WILL BE FOUND IN SOME VALLEYS THROUGH SUNRISE. ELKO AIRPORT REPORTING 1/2 MILE IN DENSE FOG AT 1 AM. WITH THE ABNORMALLY MOIST BOUNDARY LAYER AND SOME CLEARING, WILL MENTION PATCHY FOG THIS MORNING. SYNOPTIC PATTERN THAT HAS RESULTED IN THE FLOODING WILL BEGIN TO FRACTURE TODAY, WITH THE UPPER LOW WEAKENING AND THE QUALITY OF THE MONSOON MOISTURE DEGRADING. THAT SAID, PW REMAINS SUFFICIENTLY HIGH TO PRODUCE LOCALLY HEAVY RAIN FROM ANY CONVECTION THROUGH THIS EVENING, ESPECIALLY ACROSS NW NEVADA. GFS SOUNDINGS FOR WINNEMUCCA THIS AFTERNOON ARE STILL LOADED WITH MOISTURE, PW NEAR 1 INCH, AND QUITE UNSTABLE WITH LIFTED INDEX TO -4. GFS INSTABILITY FIELDS ARE ALSO QUITE EXTENSIVE, WITH LIFTED INDEX OF -2 TO -3C ACROSS NORTHERN NEVADA THIS AFTERNOON AND EVENING. NAM SUGGESTS RAIN WILL BE WIDESPREAD ACROSS NORTHERN NEVADA INTO EARLY AFTERNOON, FOLLOWED BY SCATTERED TO NUMEROUS THUNDERSTORMS ALONG AN AUSTIN-EUREKA-RUBY MOUNTAINS-WENDOVER LINE BY 5 PM. GIVEN THESE PARAMETERS, THE FACT THAT THE SOILS ARE SATURATED IN MANY AREAS, AND THE PUBLIC AWARENESS OF FLOODING IS VERY HIGH RIGHT NOW AFTER YESTERDAY, ELECTED TO ISSUE ANOTHER FLASH FLOOD WATCH FROM NOON TO 8 PM FOR ONE MORE DAY. THIS FLASH FLOOD WATCH DOES NOT INCLUDE NYE AND WHITE PINE COUNTIES WHERE DRIER AIR WILL BE MUCH QUICKER IN SQUASHING CONVECTION. IN FACT, GFS SHOWS IMPRESSIVE DRYING OVER NYE COUNTY WITH PW PLUNGING TO 0.25 INCH EAST OF TONOPAH THIS AFTERNOON. TEMPERATURES AGAIN TODAY WELL BELOW AUGUST NORMALS, WITH MOST VALLEYS STUCK IN THE 70S, EVEN COOLER THAN THAT BENEATH THE PERSISTENT RAIN ACROSS NORTHERN ELKO COUNTY. THURSDAY...UPPER LOW FINALLY DRIFTS EASTWARD, CENTERING OVER THE GREAT SALT LAKE BY 5 PM. ATMOSPHERE DRIES SIGNIFICANTLY, WITH PW FALLING TO THE 0.50-0.70 RANGE. WITH RAINFALL EFFICIENCY FROM CONVECTION MUCH REDUCED, HAVE HIGH CONFIDENCE THAT A FLASH FLOOD WATCH WILL NOT BE NEEDED THURSDAY. MARGINAL MOISTURE AND INSTABILITY WILL PERSIST ACROSS EASTERN NEVADA BEHIND THE UTAH TROUGH, SO CONTINUED A MENTION OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS EASTERN NEVADA THURSDAY. HIGHEST COVERAGE WILL BE ACROSS ELKO COUNTY, BUT COVERAGE WILL BE MUCH LESS THAN SEEN ON PREVIOUS DAYS. WITH THE DECREASE IN CLOUDS AND RAIN, TEMPERATURES WILL RESPOND WITH SEVERAL DEGREES OF WARMING THURSDAY, WITH MANY VALLEYS BACK IN THE LOW TO MID 80S. TURNER .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS DRIER WITH LATEST MODEL RUN FOR THE EASTERN ZONES. MODELS IN AGREEMENT WITH A SHORT WAVE ALONG THE WEST COAST THURSDAY NIGHT INTO FRIDAY. SHOULD BE ENOUGH INSTABILITY AND MOISTURE FOR THUNDERSTORMS OVER THE NORTHERN ZONES FRIDAY...WHILE DRIER AIR GETS PUSHED INTO THE SOUTHERN ZONES. MODELS INDICATE LINGERING PRECIP MAINLY ALONG THE ID-NV BORDER FRIDAY NIGHT. CONFIDENCE LOW IN MODELS THERE AFTER. GFS STRONGEST WITH UPPER LOW OVER SOUTHERN OREGON SATURDAY MORNING ...WHILE EC WEAKENS THE SHORTWAVE. BY SATURDAY MORNING EC AND GFS QUITE DIFFERENT. EC KEEPS WETTER PATTERN OVER THE CWA WHILE GFS AND THE GEM DRIES OUT THE EASTERN ZONES. HAVE LEANED TOWARD THE GFS KEEPING MOST OF THE SHOWERS IN THE WESTERN ZONES NEXT WEEKEND. BY MONDAY...DRIER AIR MOVES IN MOST OF THE CWA. HOWEVER...DEPENDING WHERE THE FINAL POSITION OF THE UPPER LOW ENDS UP...EXTREME WESTERN HUMBOLDT COUNTY MAY HAVE ISOLATED THUNDERSTORMS. MODELS ALL DIFFERENT TUESDAY SO HAVE KEPT DAY 6 AND 7 DRY AT THIS TIME. JH && .AVIATION...AREAS OF MORNING FOG AT KEKO AND KWMC AS SKIES CLEAR SOME AND PLENTY OF MOISTURE AVAILABLE...REDUCING VISIBILITIES TO NEAR 1/2 MILE AT TIMES. FOG IS EXPECTED TO DISSIPATE LATER THIS MORNING AS SHOWERS AND THUNDERSTORMS RETURN BY THE AFTERNOON. CONDITIONS WILL DROP TO MVFR UNDER THE HEAVIER SHOWERS. ACROSS CENTRAL NV ISOLATED SHOWERS AND THUNDERSTORMS COULD IMPACT THE KELY TERMINAL THROUGH 03Z. KTPH WILL BE VFR AS SKIES CLEAR. JH && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS NORTHERN AND NW NEVADA THIS AFTERNOON AND EVENING, WITH LAL OF 4. WIDESPREAD STRATIFORM RAIN ACROSS NORTHERN ELKO COUNTY WITH HIGH CWRS. EXPECT PW TO REMAIN SUFFICIENTLY HIGH TO KEEP MOST STORMS WET ACROSS ELKO/HUMBOLDT COUNTIES. MOISTURE DECREASES SHARPLY ACROSS NYE AND WHITE PINE COUNTIES THIS AFTERNOON, WITH PW FALLING TO LESS THAN 0.50 INCH. RAINFALL FROM STORMS ACROSS FWZ 455 AND 457 WILL BE MUCH LESS EFFICIENT THAN SEEN PREVIOUS DAYS, WITH SOME DRY LIGHTNING STRIKES PLAUSIBLE. VERY WET FUELS WILL MINIMIZE THE NEW FIRE IGNITION RISK. THURSDAY...MOISTURE DECREASES FURTHER FOR ALL FWZ, WITH ONLY ISOLATED TO SCATTERED THUNDERSTORMS PERSISTING ACROSS EASTERN FWZ. AGAIN, WITH RAINFALL EFFICIENCY DECREASING, DRY LIGHTING STRIKE WILL BE INCREASING, BUT WITH WET FUELS, CONCERN IS MINIMAL. TURNER && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY. && 99/87/87/99
In the hours before
Local storm report, Aug 6, 12:03 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1203 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM FLASH FLOOD NW TONOPAH 38.07N 117.24W
08/05/2014 NYE NV PUBLIC
REPORT RELAYED THROUGH SOCIAL MEDIA OF MAIN STREET IN
TONOPAH SHUT DOWN FROM FLASH FLOODING AND FLOOD DEBRIS.
0800 PM FLASH FLOOD 21 ESE HICKISON SUMMIT 39.33N 116.36W
08/05/2014 EUREKA NV DEPT OF HIGHWAYS
NDOT REPORTS SIGNIFICANT FLASH FLOODING IN WILLOW CREEK
CANYON FROM WALL TO WALL. ALSO INDIAN CREEK AND SNOWBALL
CREEK HAD REPORTS OF FLASH FLOODING. DAMAGE TO THE ROADS
WERE ALSO NOTED AROUND RANCHES IN THE VALLEY.
0925 PM FLASH FLOOD 18 NNW DUCKWATER 39.18N 115.85W
08/05/2014 WHITE PINE NV DEPT OF HIGHWAYS
NDOT REPORTED FLASH FLOODING ON DUCKWATER ROAD IN WHITE
PINE COUNTY NEAR POGUES STATION. TIME ESTIMATED BASED OFF
RADAR.
0900 AM FLOOD 1 ENE CHARLESTON 41.67N 115.51W
08/06/2014 ELKO NV CO-OP OBSERVER
HEAVY RAIN OF 0.53 INCHES PREVIOUS 24-HR. FLOODING DURING
OBSERVATION WITH MUD EVERYWHERE. ROADS ARE IMPASSABLE
WITH VEHICLES STUCK.
1008 AM FLOOD 10 SSE MOUNTAIN CITY 41.71N 115.88W
08/06/2014 ELKO NV DEPT OF HIGHWAYS
NDOT REPORTS CONTINOUS ROCKS ARE FALLING IN WILD HORSE
CANYON. THE ROCKS AND DEBRIS ARE BIG ENOUGH TO CAUSE ROAD
HAZARDS AND ARE BEING REMOVED.
&&
JRMLocal storm report, Aug 6, 12:04 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
1204 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM FLASH FLOOD NW TONOPAH 38.07N 117.24W
08/05/2014 NYE NV PUBLIC
REPORT RELAYED THROUGH SOCIAL MEDIA OF MAIN STREET IN
TONOPAH SHUT DOWN FROM FLASH FLOODING AND FLOOD DEBRIS.
&&
JRMSpecial weather statement, Aug 6, 12:20 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1220 PM PDT WED AUG 6 2014 NVZ040-062000- NORTHWESTERN NYE COUNTY NV- 1220 PM PDT WED AUG 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 100 PM PDT... AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KINGSTON...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN NYE COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3915 11714 3897 11710 3896 11734 3911 11737 TIME...MOT...LOC 1919Z 259DEG 3KT 3904 11725 JR
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:01 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 5, 5:08 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 5, 5:54 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Aug 5, 6:42 PM PDT | Areal Flood Warning | LKN | Elko, Humboldt | 18 hr |
| Aug 5, 6:48 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Aug 5, 6:53 PM PDT | Special Weather Statement | LKN | 52 min | |
| Aug 5, 7:17 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Aug 5, 7:30 PM PDT | Flash Flood Warning | LKN | Eureka, Lander | 3 hr |
| Aug 5, 8:02 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 43 min |
| Aug 5, 8:07 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Nye, White Pine | 38 min |
| Aug 5, 8:19 PM PDT | Flash Flood Warning | LKN | Eureka, Nye, White Pine | 3 hr |
| Aug 5, 8:40 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Nye, White Pine | 50 min |
| Aug 5, 9:25 PM PDT | Special Weather Statement | LKN | White Pine | 65 min |
| Aug 5, 10:06 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Aug 5, 10:11 PM PDT | Special Weather Statement | LKN | White Pine | 64 min |
| Aug 5, 10:46 PM PDT | Special Weather Statement | LKN | White Pine | 59 min |
| Aug 5, 11:00 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 30 min |
| Aug 6, 2:00 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Humboldt, Lander, White Pine | 18 hr |
| Aug 6, 11:57 AM PDT | Flash Flood Warning | LKN | Eureka | 6 hr |
| Aug 6, 12:46 PM PDT | Areal Flood Warning | LKN | Elko, Humboldt | 12 hr |
| Aug 6, 12:46 PM PDT | Special Weather Statement | LKN | 29 min | |
| Aug 6, 1:30 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 6, 1:47 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 6, 2:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 6, 2:26 PM PDT | Special Weather Statement | LKN | Eureka | 49 min |
| Aug 6, 2:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 6, 2:45 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 45 min |
| Aug 6, 2:46 PM PDT | Special Weather Statement | LKN | 59 min | |
| Aug 6, 3:07 PM PDT | Flash Flood Warning | LKN | Eureka, White Pine | 3 hr |
| Aug 6, 3:15 PM PDT | Severe Thunderstorm Warning | LKN | Elko, White Pine | 45 min |
| Aug 6, 3:25 PM PDT | Special Weather Statement | LKN | Lander | 50 min |
| Aug 6, 3:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 6, 3:29 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 46 min |
| Aug 6, 3:33 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 42 min |
| Aug 6, 3:49 PM PDT | Flash Flood Warning | LKN | Elko, White Pine | 4 hr |
| Aug 6, 3:54 PM PDT | Special Weather Statement | LKN | 66 min | |
| Aug 6, 3:54 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 26 min |
| Aug 6, 3:57 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 48 min |
| Aug 6, 4:01 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 59 min |
| Aug 6, 4:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 6, 4:27 PM PDT | Special Weather Statement | LKN | 33 min |
Nearby
Special Weather Statements in Nevada, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.